Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. 1999 Mar;36(3):213-7.
doi: 10.3143/geriatrics.36.213.

[Levofloxacin-induced Neurological Adverse Effects Such as Convulsion, Involuntary Movement (Tremor, Myoclonus and Chorea Like), Visual Hallucination in Two Elderly Patients]

[Article in Japanese]
Affiliations
Free article
Case Reports

[Levofloxacin-induced Neurological Adverse Effects Such as Convulsion, Involuntary Movement (Tremor, Myoclonus and Chorea Like), Visual Hallucination in Two Elderly Patients]

[Article in Japanese]
H Yasuda et al. Nihon Ronen Igakkai Zasshi. .
Free article

Abstract

Levofloxacin-induced-neurological adverse events such as convulsion, involuntary movement (tremor, myoclonus and chorea-like) and visual hallucination in two elderly patients are reported. A 67-year-old man with minor alcoholism and a past-history of gastrectomy and cholecystectomy was given 300 mg/day of oral levofloxacin and fulfenamic acid for an upper respiratory infection. On the 4th day, he reported gradual exacerbation of hand tremor which resembled chorea-like involuntary movement and gait disturbance. He also experienced visual hallucinations. On the 7th day, he suffered generalized convulsions and was admitted. Serum concentration of levofloxacin at this time (3 hours after last administration of a 100 mg tablet of levofloxacin) was 3.6 micrograms/ml. Cessation of the agents promoted complete recovery of these neurological adverse effects within a week. Another 85-year-old man with chronic bronchitis and slight renal impairment received long term administration of 200 mg/day of levofloxacin. On the 68th day of administration, gradual exacerbation of gait disturbance, dysarthria and chorea-like involuntary movement occurred. On the day of admission, 76 days after the start of administration, the serum level of levofloxacin was 2.55 micrograms/ml and that of spinal fluid was 1.12 micrograms/ml (3 hours after the last administration of a 100 mg tablet of levofloxacin). Cessation of the agents promoted complete recovery of these neurological adverse effects within the next two weeks. Both patients had no apparent neurological disorders except age-related brain atrophy. Age-related renal and brain impairment might have contributed to the neurological adverse effects of levofloxacin.

Similar articles

See all similar articles

Cited by 8 articles

See all "Cited by" articles
Feedback